Alert archive / Wisconsin / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS La Crosse, WI

July 8, 2017Adams County, Wisconsin

NWS La Crosse, WI issued this flash flood watch at Jul 8, 2017, 9:38 AM CDT for Adams County, Wisconsin. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 8, 2017, 9:38 AM CDT (14:38 UTC)
Expired
Jul 8, 2017, 8:35 PM CDT
In force
11 hr
Issued by
NWS La Crosse, WI
Flood severity
None

County Adams County, WI

The radar

The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1504 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

708 
WGUS63 KARX 081438
FFAARX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service La Crosse WI
938 AM CDT Sat Jul 8 2017

...High Water Downstream Of Friendship Lake...

.Recent heavy rains across Adams County caused the water levels on
Friendship Lake to become very high. As a result, high volumes of
water are being released from the Friendship Lake dam. This
release of water could result in high water levels along the
Little Roche A Cri Creek from the dam downstream to Castle Rock
Lake. According to the Adams County Sheriffs Department, the dam 
in Friendship has not failed.

WIZ044-082245-
/O.NEW.KARX.FF.A.0002.170708T1438Z-170709T0300Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams-
Including the city of Friendship
938 AM CDT Sat Jul 8 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

The National Weather Service in La Crosse has issued a

* Flash Flood Watch for a portion of central Wisconsin, including
  the following area, Adams. This watch is for the Little Roche A
  Cri Creek from the Friendship dam downstream to Castle Rock
  Lake.

* Through this evening

* Recent heavy rains across Adams County caused the water levels
  on Friendship Lake to become high. This has resulted in high
  volumes of water to be released through the Friendship dam into
  the Little Roche A Cri Creek.

* High water levels will be possible along Little Roche A Cri
  Creek downstream to Castle Rock Lake. Immediate impacts will be
  to Friendship Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

04
3 follow-up statements
957 
WGUS63 KARX 081826
FFAARX

Flood Watch
National Weather Service La Crosse WI
126 PM CDT Sat Jul 8 2017

...High Water Downstream Of Friendship Lake...

.Early this afternoon, the Adams County Sheriffs Department
reported there was no significant change in conditions in
Friendship. High volumes of water were still being released from
the Friendship dam after recent heavy rains caused water levels to
rise on Friendship Lake. This release of water could result in 
high water levels along the Little Roche A Cri Creek from the dam 
downstream to Castle Rock Lake. According to the Adams County 
Sheriffs Department, the dam in Friendship has not failed.

WIZ044-090230-
/O.CON.KARX.FF.A.0002.000000T0000Z-170709T0300Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams-
Including the city of Friendship
126 PM CDT Sat Jul 8 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

The Flash Flood Watch continues for

* A portion of central Wisconsin, including the following area,
  Adams. This watch is for the Little Roche A  Cri Creek from the
  Friendship dam downstream to Castle Rock Lake.

* Until 10 PM CDT this evening

* Recent heavy rains across Adams County caused the water levels 
  on Friendship Lake to become high. This has resulted in high 
  volumes of water to be released through the Friendship dam 
  into the Little Roche A Cri Creek. 

* High water levels will be possible along Little Roche A Cri 
  Creek downstream to Castle Rock Lake. Immediate impacts will 
  be to Friendship Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

04
101 
WGUS63 KARX 082334
FFAARX

Flood Watch
National Weather Service La Crosse WI
634 PM CDT Sat Jul 8 2017

...High Water Continues Downstream Of Friendship Lake...

.As of 615 pm, the Adams County Sheriffs Department reported 
water levels on Friendship Lake have lowered, though water remains
high along the Little Roche A Cri Creek downstream of the dam as
releases continue. This higher water will continue overnight,
though the risk for flash flooding to impact many areas is
diminishing. 

WIZ044-090300-
/O.CON.KARX.FF.A.0002.000000T0000Z-170709T0300Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams-
Including the city of Friendship
634 PM CDT Sat Jul 8 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

The Flash Flood Watch continues for

* A portion of central Wisconsin, including the following area, 
  Adams. 

* Until 10 PM CDT this evening

* Water levels along Little Roche A Cri Creek remain high from
  earlier and ongoing water releases from Friendship Lake dam.
  Some flooding has been reported along the creek, especially near
  Friendship Park and along the immediate banks of the creek. 

* High water levels will remain along Little Roche A Cri Creek
  downstream to Castle Rock Lake overnight, with some minor
  flooding possible.

* The risk for significant flash flooding appears to be 
  diminishing. Once the risk has ended, the flash flood watch will
  be cancelled.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Lawrence
822 
WGUS63 KARX 090135
FFAARX

Flood Watch
National Weather Service La Crosse WI
835 PM CDT Sat Jul 8 2017

...Threat For Flash Flooding Along Little Roche A Cri Creek has
Ended...

.At 830 pm, the Adams County Sheriff's Department reported water
levels continued to recede on Friendship Lake. No flooding was
reported, though water levels along Little Roche A Cri Creek will 
remain high through the night.

WIZ044-090245-
/O.CAN.KARX.FF.A.0002.000000T0000Z-170709T0300Z/
/00000.0.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams-
Including the city of Friendship
835 PM CDT Sat Jul 8 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of central Wisconsin has been
cancelled. Water levels were receding on Friendship Lake and no
flooding was reported, though water levels along Little Roche A
Cri Creek will remain high through the night.

$$

Aegerter

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood watch went out at Jul 8, 6:06 AM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 8, 6:06 AM CDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
606 AM CDT Sat Jul 8 2017

.SHORT TERM...(Today through Monday)
Issued at 235 AM CDT Sat Jul 8 2017

Another nice day for the region today, albeit without the threat for
showers/storms. High pressure will be the main weather influence,
sinking southeast across the region today/tonight.

Showers and storms return for Sunday into Monday as all the models
drop a few bits of upper level energy over a ridge that extends into
southern Canada, spinning them across the Upper Mississippi River
Valley. All suggest that showers/storms will streak southeast across
northern parts of mn/wi during the morning/early afternoon. Focus
then turns more south for later afternoon/night into a building pool
of instability and an increasing low level jet. Another piece of
upper level energy also likely to play a role in storm development
here. Higher CAPES to work with for the Sunday night convection,
with +2000 K/jg of MUCAPE. In addition, shear would provide some
support for storm development - around 40kts 0-6km and 30kts 0-3km.
So as it looks right now, the I-94 corridor northward will have the
higher chances for showers/storms Sunday, with that shifting mostly
west of the Mississippi for Sunday night. Instability and shear would
support a few strong storms, and potentially some severe. The night
time storms would have a heavy rain threat, in addition to a
hail/wind potential.

An associated surface front holds up west to east south of the area
on Monday, and models want to swing a few more ripples in the upper
level flow that could/would work on the boundary. Most of the models
want to push the front far enough south that the threat for
additional showers/storms on Monday would also be south. That said,
no guarantee that the upper level energy will keep that far south.
Going to hold some small chances in the east.

.LONG TERM...(Tuesday through Friday)
Issued at 235 AM CDT Sat Jul 8 2017

Fairly unsettled weather pattern for much of the new week with
variations of zonal flow, to shortwave ridging, to potentially
troughing by next weekend. The GFS and EC push various bits of upper
level energy across the region, resulting in periodic rain/storm
chances. Not a lot of agreement on the details of
location/strength/timing, keeping forecast confidence in check. One
area they have some consensus on is with an upper level shortwave
tracking across northern parts of the region Tue night/wed. This
system could lift a lingering west-east running sfc boundary to the
south, northward as a warm front. Decent shot for widespread
showers/storms in this rendition, favoring northern halves of mn/wi.

Summer warmth and humidity quickly return for next week. Dew points
progged from the low 60s to low 70s with highs solidly in the 80s
for most. Air conditioners probably going to get a pretty good run
this next week, if for nothing else the expected humid conditions.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 606 AM CDT Sat Jul 8 2017

Seasonably cool and dry Can high pressure will continue to provide
good VFR conditions today thru Sunday morning. The center of the
high will be nearby thru Sun morning, for winds less than 10kts thru
the taf period. With plenty of July sunshine and diurnal warming
today, few to sct cumulus in the 5k-6k ft range expected this
afternoon into early this evening.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...Lawrence
Hazardous weather outlook, Jul 8, 3:32 AM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
332 AM CDT Sat Jul 8 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-091000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
332 AM CDT Sat Jul 8 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are expected Sunday afternoon into the
night. A few could be strong with hail, gusty winds and heavy rain.
Isolated severe storms are also possible.

There will be periodic thunderstorm chances next week. It is too
early to discern any severe threats.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Jul 8, 6:34 AM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service La Crosse WI
634 AM CDT Sat Jul 8 2017

WIZ034-042-043-081300-
Jackson-Monroe-Juneau-
Including the cities of Black River Falls, Sparta, Tomah,
and Mauston
634 AM CDT Sat Jul 8 2017

...Be Alert for Some Patchy Dense Fog Early This Morning...

Light winds and clear skies have allowed some patchy dense fog to
form in low laying areas. Visibilities less than 1/4 mile were
being reported in a few places. This fog will will lift and burn
off rather quickly through 8 am.

If traveling early this morning, be alert for reduced and sudden
changes in visibility. Slow down and allow a little extra time to
reach your destination.

RRS

Nearby

Flash Flood Watches in Wisconsin, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.